Tennessee, 2010Heat in Tennessee, June 18 to 25, 2010
June 18 to 25, 2010 · NWS MEG · 20 events in 20 counties and zones
A prolonged heat wave occurred during the middle to latter part of June across the Mid-South as a strong upper ridge of high pressure moved over the region. Temperatures rose into the mid to upper 90s during the afternoon hours.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 6
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged heat wave occurred during the middle to latter part of June across the Mid-South as a strong upper ridge of high pressure moved over the region. Temperatures rose into the mid to upper 90s during the afternoon hours. The combination of highs in the mid to upper 90s and high humidity produced heat indices between 100 and 110 degrees. Overnight lows in the 70s to around 80 degrees provided little relief. Six heat-related deaths occurred as a result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 18, 5:40 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 18, 5:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
640 AM CDT FRI JUN 18 2010
.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 307 AM CDT FRI JUN 18 2010/
DISCUSSION...
CURRENTLY...MOSTLY CLEAR SKIES AND LIGHT WINDS PREVAIL ACROSS THE
MID SOUTH THIS MORNING WITH TEMPS RANGING FROM THE UPPER 60S ALONG
THE TN RIVER TO AROUND 80 ACROSS THE DELTA.
TODAY THROUGH SUNDAY...THE UPPER LEVEL RIDGE WILL CONTINUE TO BUILD
ACROSS THE REGION RESULTING IN INCREASINGLY HOT AND HUMID
CONDITIONS FOR THE MID SOUTH. A FEW STRONG TO SEVERE STORMS WITH
DAMAGING WINDS WILL BE POSSIBLE THIS AFTERNOON AND SATURDAY
AFTERNOON. CONVECTIVE ACTIVITY WILL START TO WANE AS THE RIDGE
STRENGTHENS AND BY SUNDAY THE CHANCE OF THUNDERSTORMS IS LOW
ENOUGH TO PRECLUDE MENTIONING IN THE FORECAST THOUGH A POP UP OR
TWO CANNOT BE RULED OUT. HIGH TEMPS TODAY WILL CLIMB TO THE MID
90S WITH A FEW SPOTS IN THE UPPER 90S. TEMPS WILL BE A FEW DEGREES
COOLER ALONG THE TN RIVER. THESE ABOVE NORMAL TEMPS COMBINED WITH
DEWPOINTS IN THE LOWER 70S WILL PRODUCE HEAT INDEX VALUES AROUND
105 DEGREES WEST OF A UNION CITY TO TUPELO LINE...INCLUDING
MEMPHIS...JONESBORO AND DYERSBURG. WILL ISSUE A HEAT ADVISORY FOR
THIS AREA FROM 10 AM TODAY THROUGH SUNDAY EVENING. ANY STORMS WILL
DISSIPATE QUICKLY IN THE EVENING LEAVING MOSTLY CLEAR SKIES WITH
LOWS IN THE 70S TO NEAR 80 IN MEMPHIS. TEMPS WILL CLIMB A DEGREES
OR TWO HIGHER FOR SATURDAY AND SUNDAY AND A 100 DEGREE READING IS
NOT OUT OF THE QUESTION BY SUNDAY. HEAT INDEX VALUES WILL REACH OR
EXCEED 105 DEGREES OVER THE ENTIRE AREA SO EVERYONE WILL BE UNDER
A HEAT ADVISORY SATURDAY AND SUNDAY. LOW TEMPS OVER THE WEEKEND
WILL CONTINUE TO BE QUITE WARM...IN THE 70S TO NEAR 80 AT MEMPHIS.
MONDAY THROUGH THURSDAY...THE STRONG UPPER LEVEL RIDGE WILL BE
CENTERED OVER THE REGION NEXT WEEK WITH HOT AND HUMID CONDITIONS
PERSISTING. HIGH TEMPS WILL AT LEAST HIT THE UPPER 90S WITH
PROBABLY A FEW 100 DEGREES READINGS MIXED IN. HEAT INDEX VALUES
SHOULD EXCEED 105 DEGREES THROUGH THE PERIOD SO ADDITIONAL HEAT
ADVISORIES WILL PROBABLY BE NEEDED. A FEW POP UP THUNDERSTORMS ARE
POSSIBLE DURING THE BEGINNING OF THE WEEK...THOUGH CHANCES ARE TOO
LOW TO MENTION IN FORECAST.
SJM
.AVIATION...
12Z TAF SET
VFR CONDITIONS AT ALL SITES TODAY...WITH THE EXCEPTION OF KMKL
SEEING TEMPO MVFR VISIBILITIES FOR THE FIRST HOUR. CONVECTION
LIKELY TO BEGIN DEVELOPING BY NOON WITH THE GREATEST CONCENTRATION
ALONG THE MISSISSIPPI RIVER. THUS WENT VCTS AT KMEM WITH A TEMPO
OF -SHRA AND BKN CB LAYER. ELSEWHERE LEFT SCT CB LAYER...WITH A
VCSH AT KJBR. WINDS WILL BECOME SOUTHWEST AT 7-10 KNOTS DURING THE
AFTERNOON...BECOMING LIGHT IN THE EVENING. LATE NIGHT CONVECTION
FURTHER NORTH MAY TRACK INTO NORTHWEST TENNESSEE LATE IN THE
PERIOD...SO PLACED A FEW CB LAYER AT KMKL.
JAB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 96 78 97 78 / 20 20 20 20
MKL 95 72 96 73 / 20 20 20 20
JBR 97 75 98 75 / 20 20 20 20
TUP 96 75 97 75 / 20 20 20 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT SUNDAY FOR
CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT SUNDAY FOR
DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT SUNDAY FOR
BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-
TUNICA-UNION-YALOBUSHA.
HEAT ADVISORY FROM 10 AM SATURDAY TO 8 PM CDT SUNDAY FOR ALCORN-
ITAWAMBA-PRENTISS-TIPPAH-TISHOMINGO.
TN...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT SUNDAY FOR
CROCKETT-DYER-FAYETTE-GIBSON-HAYWOOD-LAKE-LAUDERDALE-OBION-
SHELBY-TIPTON.
HEAT ADVISORY FROM 10 AM SATURDAY TO 8 PM CDT SUNDAY FOR CARROLL-
CHESTER-DECATUR-HARDEMAN-HARDIN-HENDERSON-HENRY-MADISON-
MCNAIRY-WEAKLEY.
&&Hazardous weather outlook, Jun 18, 2:48 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
348 AM CDT FRI JUN 18 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
348 AM CDT FRI JUN 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
HEAT AND HUMIDITY WILL CONTINUE TO BUILD ACROSS MUCH OF THE MID
SOUTH TODAY. A HEAT ADVISORY IS IN EFFECT FROM 10 AM CDT THROUGH
TONIGHT FOR AREAS WEST OF A UNION CITY TENNESSEE TO TUPELO
MISSISSIPPI LINE. AFTERNOON HEAT INDEX VALUES WILL REACH 105
DEGREES IN THE ADVISORY AREA.
A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. STRONG GUSTY WINDS
AND HEAVY RAINFALL ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
EXCESSIVE HEAT WILL CONTINUE TO BUILD OVER THE MID SOUTH THIS
WEEKEND AND CONTINUE WELL INTO NEXT WEEK. HEAT ADVISORIES HAVE
BEEN ISSUED FOR ALL THE MID SOUTH SATURDAY AND SUNDAY FOR HEAT
INDEX VALUES OF 105 DEGREES. HEAT ADVISORIES MAY NEED TO BE
CONTINUED INTO NEXT WEEK AS AFTERNOON HEAT INDEX READINGS SHOULD
CONTINUE TO REACH 105 DEGREES AND PERHAPS EVEN 110 DEGREES BY THE
MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SJM
Heat, Shelby
- When
- June 18, 9:00 AM CST to June 25, 7:00 PM CST
- Where
- Shelby forecast zone
- Deaths
- 5 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees. Five heat related deaths occurred as a result.
Heat, Madison
- When
- June 18, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Madison forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 35.608, -88.838 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees. One heat related death occurred as a result.
Heat, Lake
- When
- June 18, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Lake forecast zone
- Reported by
- Newspaper
- Coordinates
- 36.335, -89.493 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Weakley
- When
- June 18, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Weakley forecast zone
- Reported by
- Newspaper
- Coordinates
- 36.298, -88.718 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Obion
- When
- June 18, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Obion forecast zone
- Reported by
- Newspaper
- Coordinates
- 36.358, -89.149 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Dyer
- When
- June 18, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Dyer forecast zone
- Reported by
- Newspaper
- Coordinates
- 36.059, -89.414 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Gibson
- When
- June 18, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Gibson forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.997, -88.933 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Lauderdale
- When
- June 18, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.761, -89.631 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Tipton
- When
- June 18, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Tipton forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.497, -89.759 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Crockett
- When
- June 18, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Crockett forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.814, -89.139 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Haywood
- When
- June 18, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Haywood forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.583, -89.284 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Fayette
- When
- June 18, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.197, -89.414 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Hardeman
- When
- June 18, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Hardeman forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.207, -88.993 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Carroll
- When
- June 19, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.973, -88.450 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Henry
- When
- June 19, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Henry forecast zone
- Reported by
- Newspaper
- Coordinates
- 36.332, -88.301 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Henderson
- When
- June 19, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Henderson forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.654, -88.388 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Decatur
- When
- June 19, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Decatur forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.603, -88.109 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Chester
- When
- June 19, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Chester forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.422, -88.613 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, McNairy
- When
- June 19, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- McNairy forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.175, -88.564 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
Heat, Hardin
- When
- June 19, 9:00 AM CST to June 24, 7:00 PM CST
- Where
- Hardin forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.199, -88.184 (the zone’s center; the record gives no point)
Heat index readings ranged from 100 to 110 degrees.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 18 to 23, 201084 injured · 27 events
- Flash Flood and Hail in Illinois, June 18 to 19, 20101 death · 9 injured · $889,000 · 1 in hail · 89 events
- Hail and Damaging Winds in Indiana, June 18, 20101 death · $65,000 · 1 in hail · 51 events
- Damaging Winds and Lightning Strike in Michigan, June 18, 20101 death · $98,000 · 61 kt wind · 26 events
- Tornado and Flash Flooding in Iowa, June 18, 2010$1.1 million · EF0 · 84 events
- Flash Flooding and Hail in Iowa, June 18 to 19, 20102 injured · $1.0 million · 1 in hail · 68 events
- Flash Flood and Hail in Illinois, June 18, 20108 injured · $290,000 · 1 in hail · 29 events
- Damaging Winds in Wisconsin, June 18, 2010$245,000 · 70 kt wind · 19 events
- Flash Flood and Hail in Illinois, June 18 to 19, 2010$243,000 · 52 kt wind · 14 events
- Flash Flood and Damaging Wind in Alabama, June 18, 2010$217,000 · 55 kt wind · 3 events
- Flood and Hail in Indiana, June 18 to 19, 2010$70,000 · 70 kt wind · 17 events
- Heat in Missouri, June 18, 20105 injured · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 243724, 243726, 243736, 243737, 243738, 243739, 243740, 243741, 243742, 243743, 243744, 243745, 243746, 243728, 243730, 243731, 243732, 243733, 243734, 243735.